Citation: palex. "Fighting Oxidative Stress?: An Experience with MDMA, 5-HTP & Vitamins (exp39307)". Erowid.org. Dec 28, 2004. erowid.org/exp/39307
| T+ 0:59
||Vitamins / Supplements
| T+ 0:59
||Tryptophan - 5-HTP
||(pill / tablet)
| T+ 2:00
||(powder / crystals)
| T+ 8:00
||Tryptophan - 5-HTP
||(pill / tablet)
I'd like to refer to this link, it would be useful if read beforehand:
In this link the suggestion is being made that antioxidants (in OTC vitamins), and 5-HTP (as a serotonin precursor) might be responsible for preventing oxidative stress, being the prime suspect for MDMA neurotoxicity. I'd like to give account of my experience in this, as I have tested some combinations.
I'm on a daily diet of high dose antioxidants: 2 grams of vitamin C and an extra strong vitamin A (6mg beta-carotene), C (200 mg), E (67mg), zinc (7,5 mg), selenium (100mcg) preparation. I use MDMA on a irregular base, sometimes once every 1.5 week, and then 2 months later. In this report, first I'll refer to my recent every 1.5 week trials.
These were low dose experiments, 30 mg a time. The intention was to use it against the dreaded winterblues. This is a yearly occuring hibernation-like mood, with irritability, sleepiness, and repetitive and obsessive thoughts, usually songs I can't get out of my mind (of course the ones I don't really like). These complaints are slowly evolving into general negative thoughts, like uselessness. Its peak is in the holidays season (end december, start of january). It is related to low sunlight levels. I live in north-west Europe.
In the beginning of december, I felt the winterblues creeping in, more than I wanted. So I took 30 mg MDMA on december 5th. 50mg 5-HTP was taken, 2 hours before ingestion. The effects were stronger than expected, but usual, feeling social, with euphoria, energy, the sense that 'everything is in place, put there to pleasure me', effects I usually experience with 60 mg.
Some 6 hours after the MDMA dose I took another 50mg 5-HTP dose (on a empty stomach and 1/2 hour before meal). This was continued on the next day and the 2nd day after the MDMA dose, and I took 50 mg in the morning and the evening. On the 3rd and 4th day after the MDMA dose I took 50mg 5-HTP in the morning.
The afterglow of the MDMA was prolonged with this, and there was no trace of the winterblues for the next week. More important, there was no 'tuesday blues', or post-MDMA crash. There were some physical complaints, mainly dizzyness, mental silence and anorexia. The dizzyness grew worse with increased hunger (and went away after some food). After a week the winterblues, with its accompanied feelings started creeping in.
One and a half week after that, on december 15th, I took 35mg MDMA. No 5-HTP was taken beforehand, only the vitamins.
Effects took hold as usual, but less strong euphoria as the last time (when I preloaded with 50 mg of 5-HTP). The effects were intensified with a moderate insufflated dose of ketamine (3 bumps of 10 mg over the course of 2 hours). On the peak several bulbs of nitrous were taken, as I was meditating. This experience is worth a report on itself, as it was cosmic and unprecedented.
Afterwards, some 9 hours after MDMA ingestion, 50mg 5-HTP was taken (as well as the usual vitamin C and vit. A, C, E). The next day, and the day after that I took 2 capsules of 5-HTP 50 mg, 1 in the morning and 1 in the evening. The 3rd and 4th day 50 mg was taken in the morning.
I experienced something of a crash this time, which I mainly attribute to the combination of MDMA, ketamine and nitrous I took. Crash is probably not the proper word, it was more of a contrast between the cosmic experience and the everyday truth of the post-expierence life. Actually, the afterglow, in terms of anti-winterblues, was obvious, and lasted for another 1 week after ingestion.
Concluding: I hardly ever experience a crash on MDMA, when taken in combination with antioxidant vitamins, and post-loaded with 5-HTP. I don't know whether this is due to this post-load of 5-HTP and high dose antioxidants (or just one of them), or the low dose experiments. Neither do I know if the subjective feelings of a post MDMA crash come forth out of oxidative stress, or serotonin depletion (or both or something else).
For a more personal account: I am quite ambivalent about using MDMA to combat winterblues or depressive feelings in general, not in the last place the substance is related to depression on its own. Furthermore, the last few days (end of december) I have used 50 mg 5-HTP once a day by itself, and when taken in the morning, I feel the winterblues flee away in the next few hours, starting to creep up in the evening. So this would account for antidepressant effect of 5-HTP (which is no news, of course).
There's something else I should mention, for the interested reader. I have the impression that the post-MDMA effects in combination with post-load of 5-HTP resemble the therapeutic effects of SSRIs. A few months ago I took 80mg of MDMA, followed by 10mg of citalopram, and no 5-HTP (to prevent serotonin syndrome). The citalopram seemed to extend the MDMA session, with mainly the physical symptoms, like occasional dizzyness (getting stronger when hungry), anorexia, and a lazy 'I feel fine with nothing to do' feeling. Since I've never been on a SSRI on its own, I can't contribute these observations to anything clear. The MDMA with post 5-HTP load has the same effects, but less pronounced, and more lucid, and subsequently more preferable, though.
Eventually, a little off topic, I'd like to account of the experience last summer when I pre-loaded 70 mg MDMA with 5-HTP the 3 successive days before: 1 dose of 100 mg in the morning, and on the day of 70 mg MDMA I took 50 mg 5-HTP 1 hour before ingestion of the MDMA.
It was an overwhelming experience. The first 1/2 hour after it kicked in, I felt anxious, in the mushroom way like 'this is going to be too strong too fast, where is this going to end and I feel so disconnected from everything'. The physical effects where slightly disturbing, with nausea, dizzyness bordering on faintness, more than usual increase of heartbeat, sweating and uncoordination. Later I found out that these symptoms are related to serotonin-syndrome. Things started to level in a positive way after that, with an intense euphoria, slight closed eye visuals and warm social behaviour. Again 10 mg of citalopram was taken some 4 hours afterwards, with the same effects as described above, and no signs of serotonin syndrome.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.